Pennsylvania, 2015

Heat in Pennsylvania, September 2 to 3, 2015

September 2 to 3, 2015 · NWS PHI · 1 event in 1 county or zone

A run of six consecutive days with high temperatures of 90 degrees or higher in Philadelphia caused the death of a 68-year-old man within the city on the 2nd. The high temperature that day was 93 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A run of six consecutive days with high temperatures of 90 degrees or higher in Philadelphia caused the death of a 68-year-old man within the city on the 2nd. The high temperature that day was 93 degrees. The hottest day during that stretch and the entire year occurred on the 3rd when the high temperature reached 96 degrees. A high pressure system behind a backdoor cold frontal passage on the 4th briefly ended the run of 90 degree weather over the weekend (on the 5th and 6th) before it returned again from the 7th through the 9th. In fact the latter hot spell resulted in the hottest day of the year (95 degrees) on the 8th in both Allentown (Lehigh County) and Reading (Berks County). The hot start to September culminated in the 2nd warmest September on record in Philadelphia at 74.5 degrees (5.4 degrees above normal) and the 3rd warmest September on record in Allentown at 69.7 degrees (5.8 degrees above normal). In Reading (Berks County), the September average temperature of 70.3 degrees was 5.0 degrees warmer than normal and in Mount Pocono the September average temperature of 63.8 degrees was also 5.0 degrees warmer than normal. It was the same for the entire state of Pennsylvania. The average temperature of 66.5 degrees (4.7 degrees above average) was the 4th warmest September on record dating back to 1895.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 8:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 2, 8:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 AM EDT WED SEP 2 2015

.SYNOPSIS...
HIGH PRESSURE REMAINS NEAR THE AREA TODAY AND TONIGHT, THEN A
BACKDOOR COLD FRONT SLIDES ACROSS OUR REGION THURSDAY NIGHT INTO
FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE NORTHEAST AND INTO THE
MID ATLANTIC LATER FRIDAY AND SATURDAY, BEFORE WEAKENING SOME SUNDAY
AND MONDAY. A COLD FRONT MAY THEN ARRIVE LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

HIGH PRESSURE WAS CENTERED OVER THE OH AND TN VALLEYS THIS MORNING.
THE FOG CONTINUES TO LIFT DURING THE MID MORNING AND ALL SITES
EXCEPT FOR VAY ARE NOW REPORTING VISIBILITY ABOVE 1SM. HENCE, THE
DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 9 AM. EXPECT FOG AND
STRATUS TO DISSIPATE BEFORE 11 AM.

IT WILL ONCE AGAIN FEEL LIKE A SUMMER DAY OUT THERE WITH THE HEAT
AND HUMIDITY BEING THE MAIN STORYLINE TODAY. WESTERLY RETURN FLOW
AROUND THE PERIPHERY OF THE SOUTHEAST US RIDGE WILL CONTINUE TO DRAW
WARM AIR INTO THE MID ATLANTIC. BASED ON FULL MIXING, H8 TEMPS OF 16-
18C, WILL YIELD HIGH TEMPERATURES SIMILAR TO YESTERDAY...IN THE
LOW 90S TO PERHAPS MID 90S IN PHILA (EXCEPT COOLER ACROSS THE
HIGHLANDS AND ALONG THE COAST). INLAND OF THE SEA-BREEZE FRONT
EXPECT DEWPOINTS TO MIX DOWN A BIT TOWARD THE MID 60S, YIELDING
HEAT INDICES 2-3 DEGREES ABOVE THE DRY BULB TEMPERATURE.

SOME OF THE HI-RES MODEL GUIDANCE HIGHLIGHT TWO AREAS FOR POTENTIAL
CONVECTIVE DEVELOPMENT THIS AFTERNOON: 1) EASTERN MD WHERE A WEAK
MID-LEVEL SHORTWAVE TROUGH WILL APPROACH THE CHESAPEAKE BAY AND 2)
IN SOUTHERN NJ/SOUTHERN DE ALONG A SEA-BREEZE FRONT. MODEL
SOUNDINGS SHOW A MID-LEVEL SUBSIDENCE INVERSION SIGNIFICANT ENOUGH
TO CAP DEEPER CONVECTION (EXCEPT FOR THE NAM) BUT THERE IS ENOUGH
MOISTURE TRAPPED BELOW THE INVERSION (AS EVIDENT BY THE MORNING
FOG) FOR AN ISOLATED SHOWER OR TWO TO DEVELOP IN THESE AREAS.
MOST AREAS WILL STAY DRY THOUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
WITH THE SAME AIR MASS STILL IN PLACE TONIGHT, IT LOOKS LIKE ANOTHER
ROUND OF PATCHY FOG IS LIKELY OVERNIGHT AS ONCE AGAIN RADIATIONAL
COOLING WILL LEAD TO LOWS NEAR THE DEW POINT TEMPERATURES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE SYNOPTIC SETUP IS COMPRISED OF A WEAKENING TROUGH ACROSS THE
EAST THURSDAY WHICH LIFTS OUT DURING FRIDAY AS A RIDGE TO THE WEST
SLIDES EASTWARD. THIS RIDGE IS FORECAST TO REMAIN IN PLACE OVER THE
WEEKEND, THEN IT SHOULD FLATTEN OUT EARLY NEXT WEEK AS A SHORT WAVE
TROUGH SLIDES ACROSS THE NORTHERN TIER OF STATES. OVERALL, THIS
PATTERN SHOULD TEND TO FAVOR WARMTH AND DRYNESS ALTHOUGH A BRIEF
BREAK OCCURS DUE TO A BACKDOOR COLD FRONT. THE REGION NEEDS RAIN,
HOWEVER IT LOOKS LIKE THE CHCS ARE RATHER LOW GIVEN NO ORGANIZED
SYSTEM MOVING THROUGH. WE USED A MODEL/CONTINUITY BLEND FOR THURSDAY
INTO SATURDAY, WITH A 00Z WPC GUIDANCE/CONTINUITY BLEND THEREAFTER.
SOME ADJUSTMENTS WERE THEN MADE AFTER ADDITIONAL COLLABORATION WITH
OUR NEIGHBORING OFFICES.

FOR THURSDAY AND FRIDAY...AS AN UPPER-LEVEL TROUGH GRADUALLY LIFTS
OUT OF THE EAST AND RIDGING MOVES EASTWARD FROM THE GREAT LAKES AND
PLAINS, SURFACE HIGH PRESSURE WILL BUILD INTO NEW ENGLAND. THIS
SHOULD SEND A BACKDOOR COLD FRONT THROUGH OUR AREA LATE THURSDAY
INTO FRIDAY. SOME SHORT WAVE ENERGY EMBEDDED WITHIN THE LINGERING
TROUGH COMBINED WITH SOME CONVERGENCE MAY RESULT IN SOME CONVECTION
THURSDAY FROM SOUTH TO NORTH. THIS IS NOT ANTICIPATED TO BE ALL THAT
WIDESPREAD AS THE LIFT GENERALLY LOOKS WEAK. ANY CONVECTION ON
FRIDAY SHOULD BE SHIFTING SOUTHWESTWARD AS SURFACE HIGH PRESSURE
BUILDS DOWN FROM NEW ENGLAND. THIS WILL RESULT IN THE LOW-LEVEL FLOW
TURNING FROM THE EAST OR NORTHEAST, AND WITH MORE OF AN OCEAN
INFLUENCE A COOLER AIRMASS IS ANTICIPATED. AS OF NOW, IT APPEARS
THAT THE DRY AIR MAY WIN OUT AND THEREFORE DESPITE THE ONSHORE FLOW
WE SHOULD CLEAR THE CLOUDS OUT FROM NORTH TO SOUTH DURING THE COURSE
OF FRIDAY. IF THE TRANSITION IS DELAYED OR IS NOT CLEAN, THEN A
PERIOD OF LOW CLOUDS AND FOG MAY BE POSSIBLE WITH THE ONSET OF THE
ONSHORE FLOW. SINCE THE PROSPECTS OF SHOWERS AND THUNDERSTORMS IS ON
THE LOW SIDE DURING THIS TIME FRAME, WE KEPT THE POPS AT OR BELOW
LOW CHC. THERE DOES APPEAR TO BE A WINDOW WHERE BREEZY CONDITIONS
DEVELOP ESPECIALLY CLOSER TO THE COAST FRIDAY.

FOR SATURDAY AND SUNDAY...AS THE UPPER-LEVEL RIDGE BUILDS ACROSS THE
AREA, SURFACE HIGH PRESSURE OVER THE REGION SHOULD EASE EASTWARD.
THIS WILL ALLOW THE ONSHORE FLOW TO WEAKEN AND EVENTUALLY TURN
SOUTHERLY. THERE COULD BE SOME RESIDUAL CLOUDINESS ACROSS THE FAR
SOUTHERN ZONES TO START SATURDAY DEPENDING ON THE DRY AIR PUSH,
OTHERWISE A FAIRLY QUIET WEEKEND IN THE WEATHER DEPARTMENT. AS WE
LOSE THE ONSHORE INFLUENCE, DAYTIME TEMPERATURES ARE ANTICIPATED TO
REBOUND FAIRLY QUICKLY WITH SOME INLAND AREAS NEARING 90 DEGREES
SUNDAY.

FOR MONDAY AND TUESDAY...A SHORT WAVE TROUGH SLIDING ACROSS THE
NORTHERN TIER OF STATES SHOULD FLATTEN THE RIDGE. THIS WILL ALSO
FORCE HIGH PRESSURE MORE OFFSHORE, AND A WEAK COLD FRONT MAY MOVE
THROUGH LATE TUESDAY. THE BULK OF THE ENERGY LOOKS TO TRACK WELL TO
OUR NORTH TUESDAY, THEREFORE THE CHCS FOR CONVECTION AS THE FRONT
ARRIVES IS LESS CERTAIN. WE THEREFORE HAVE A DRY MONDAY FORECAST AND
THEN BRING IN SOME SLIGHT CHC POPS DURING TUESDAY. ONCE AGAIN AHEAD
OF THIS FRONT, VERY WARM TO HOT CONDITIONS LOOK TO OCCUR.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE FOG IS QUICKLY LIFTING MID MORNING. ANY LINGERING MVFR VSBYS
SHOULD IMPROVE TO VFR BY 15Z. VFR THIS AFTERNOON AND EVENING.

LIGHT AND VARIABLE WINDS THIS MORNING WILL BECOME W-NW THIS
AFTERNOON BUT ONLY ABOUT 5 KT. THIS WILL ALLOW FOR A SEA-BREEZE
FRONT TO MOVE INLAND ONCE AGAIN THIS AFTERNOON. THUS HAVE
INCLUDED A SHIFT TO SOUTHEASTERLY NOT ONLY AT THE COASTAL (KACY
AND KMIV) BUT ALSO KPHL, KPNE, AND KTTN, WHICH SAW THE SEA BREEZE
YESTERDAY. THE SEA BREEZE SHOULD DISSIPATE NEAR OR SHORTLY AFTER
SUNSET, LEADING TO MOSTLY LIGHT AND VARIABLE WINDS OVERNIGHT.

FOG COULD REDEVELOP AGAIN TONIGHT OVERNIGHT, ESPECIALLY FOR THE
COASTAL TAF SITES.

OUTLOOK...
THURSDAY AND FRIDAY...VFR OVERALL, ALTHOUGH LOCAL FOG/STRATUS IS
POSSIBLE TO START EACH MORNING. A FEW SHOWERS OR THUNDERSTORMS ARE
POSSIBLE ESPECIALLY LATER THURSDAY AND INTO FRIDAY. THE WINDS SHIFT
TO NORTHEASTERLY BEHIND A FRONT AND MAY TURN A BIT GUSTY FRIDAY
ESPECIALLY CLOSER TO THE COAST.

SATURDAY AND SUNDAY...MOSTLY VFR AS HIGH PRESSURE BUILDS IN FROM NEW
ENGLAND. EAST TO NORTHEAST WINDS MAY GUST TO 20 KNOTS SATURDAY, THEN
DIMINISH AT NIGHT AND TURN SOUTHEASTERLY DURING SUNDAY.

&&

.MARINE...
WINDS AND SEAS SHOULD REMAIN WELL BELOW SMALL CRAFT ADVISORY
CRITERIA, WITH PEAK WIND GUSTS ONLY EXPECTED TO BE NEAR 15KT, AND
SEAS SHOULD STAY AROUND OR BELOW 2 FT.

OUTLOOK...
THURSDAY...THE CONDITIONS ARE ANTICIPATED TO BE BELOW SMALL CRAFT
ADVISORY CRITERIA AS A BACKDOOR COLD FRONT STARTS TO ARRIVE LATE. A
WIND SHIFT TO THE EAST AND NORTHEAST AT NIGHT FROM NORTH TO
SOUTH IS ANTICIPATED.

FRIDAY AND SATURDAY...SEAS BUILD TO SMALL CRAFT ADVISORY CRITERIA ON
THE OCEAN WITH AN EASTERLY FLOW BEHIND A BACKDOOR COLD FRONT DURING
THE DAY FRIDAY AND CONTINUE INTO SATURDAY. THE WIND GUSTS LOOK TO
REACH SMALL CRAFT ADVISORY CRITERIA ACROSS MUCH OF THE AREA DURING
THE COURSE OF FRIDAY, THEN DIMINISH DURING SATURDAY.

SUNDAY...SEAS ARE ANTICIPATED TO HAVE SUBSIDED BELOW SMALL CRAFT
ADVISORY CRITERIA AS HIGH PRESSURE BUILDS IN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...KLEIN
SHORT TERM...JOHNSON
LONG TERM...GORSE
AVIATION...GORSE/JOHNSON/KLEIN
MARINE...GORSE/JOHNSON
Hazardous weather outlook, Sep 2, 8:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 AM EDT WED SEP 2 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-031315-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
905 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-031315-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
905 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-031315-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
905 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
September 2, 11:00 AM EST to September 3, 7:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598227.